|Classification and external resources|
Reye's syndrome is a potentially fatal disease that causes numerous detrimental effects to many organs, especially the brain and liver, as well as causing hypoglycemia. The exact cause is unknown, and while it has been associated with aspirin consumption by children with viral illness, it also occurs in the absence of aspirin use.
The disease causes fatty liver with minimal inflammation and severe encephalopathy (with swelling of the brain). The liver may become slightly enlarged and firm, and there is a change in the appearance of the kidneys. Jaundice is not usually present.
Early diagnosis is vital; while most children recover with supportive therapy, severe brain injury or death are potential complications.
The precise mechanism by which Reye's syndrome occurs remains unknown. This serious illness is referred to as a “syndrome” because the clinical features that physicians use to diagnose it are quite broad. Some studies have demonstrated an association between aspirin taken for viral illnesses and the development of Reye’s syndrome. One small study presented findings that acetaminophen (paracetamol) is a greater risk, but this claim is disputed.
In some countries, oral mouthcare product Bonjela (not the form specifically designed for teething) has labeling cautioning against its use in children, given its salicylate content. There have been no cases of Reye's secondary to its use, and the measure is a precaution. Other medications containing salicylates are often similarly labeled as a precaution.
The Centers for Disease Control and Prevention (CDC), the U.S. Surgeon General, the American Academy of Pediatrics (AAP) and the Food and Drug Administration (FDA) recommend that aspirin and combination products containing aspirin not be given to children under 19 years of age during episodes of fever-causing illnesses. Hence, in the United States, it is advised that the opinion of a doctor or pharmacist be obtained before anyone under 19 years of age is given any medication containing aspirin (also known on some medicine labels as acetylsalicylate, salicylate, acetylsalicylic acid, ASA or salicylic acid). By comparison, current advice in the United Kingdom by the Committee on Safety of Medicines is that aspirin should not be given to those under the age of 16 years, unless specifically indicated in Kawasaki disease or in the prevention of blood clot formation.
The serious symptoms of Reye's syndrome appear to result from damage to cellular mitochondria, at least in the liver, and there are a number of ways that aspirin could cause or exacerbate mitochondrial damage. A potential increased risk of developing Reye's syndrome is one of the main reasons that aspirin has not been recommended for use in children and teenagers, the age group for which the risk of lasting serious effects is highest.
No research has found a definitive cause of Reye's syndrome, and loose association with aspirin has only been shown through epidemological studies. The diagnosis of "Reye's Syndrome" greatly decreased in the 1980s, when genetic testing for inborn errors of metabolism was becoming available in first world countries. A retrospective study of 49 survivors of cases diagnosed as "Reye's Syndrome" showed that the majority of the surviving patients had various metabolic disorders.
The syndrome is named after Dr. R. Douglas Reye, who, along with fellow physicians Dr. Graeme Morgan and Dr. Jim Baral, published the first study of the syndrome in 1963 in British peer-reviewed journal, The Lancet. In retrospect, the occurrence of the syndrome may have first been reported in 1929. Also in 1964, Dr. George Johnson and colleagues published an investigation of an outbreak of influenza B that described 16 children who developed neurological problems, four of whom had a remarkably similar profile to Reye’s syndrome. Some investigators refer to this disorder as Reye-Johnson syndrome, although it is more commonly called Reye's syndrome. During the late 1970s and early 1980s, studies in Ohio, Michigan and Arizona pointed to the use of aspirin during an upper respiratory tract or chickenpox infection as a possible trigger of the syndrome. Beginning in 1980, the CDC cautioned physicians and parents about the association between Reye’s syndrome and the use of salicylates in children and teenagers with chickenpox or viruslike illnesses. In 1982 the U.S. Surgeon General issued an advisory, and in 1986 the Food and Drug Administration required a Reye’s syndrome-related warning label for all aspirin-containing medications.
Reye's syndrome progresses through five stages, explained below:
Documented cases of Reye’s syndrome in adults are rare. The recovery of adults with the syndrome is generally complete, with liver and brain function returning to normal within two weeks of the illness. In children, however, mild to severe permanent brain damage is possible, especially in infants. Over thirty percent of the cases reported in the United States from 1981 through 1997 resulted in mortality.
Causes for similar symptoms include
Reye’s syndrome occurs almost exclusively in children. While a few adult cases have been reported over the years, these cases do not typically show permanent neural or liver damage. Unlike in the UK , the surveillance for Reye’s syndrome in the US is focused on patients under 18 years of age.
In 1980, after CDC began cautioning physicians and parents about the association between Reye’s syndrome and the use of salicylates in children with chickenpox or viruslike illnesses, the incidence of Reye's syndrome in the United States began to decline. In the United States between 1980 and 1997, the number of reported cases of Reye’s syndrome decreased from 555 cases in 1980 to about 2 cases per year since 1994. During this time period 93% of reported cases for which racial data were available occurred in whites and the median age was six years. A viral illness occurred in 93% of cases in the preceding three week period. For the period 1991-1994, the annual rate of hospitalizations due to Reye’s syndrome in the US was estimated to be between 0.2 and 1.1 per million population less than 18 years of age.
During the 1980s, a case-control study carried out in the United Kingdom also demonstrated an association between Reye’s syndrome and aspirin exposure. In June 1986, the United Kingdom Committee on Safety of Medicines issued warnings against the use of aspirin in children under 12 years of age and warning labels on aspirin-containing medications were introduced. UK surveillance for Reye’s syndrome documented a decline in the incidence of the illness after 1986. The reported incidence rate of Reye’s syndrome decreased from a high of 0.63 per 100,000 population less than 12 years of age in 1983/84 to 0.11 in 1990/91.
From November 1995 to November 1996 in France, a national survey of pediatric departments for children under 15 years of age with unexplained encephalopathy and a threefold (or greater) increase in serum aminotransferase and/or ammonia led to the identification of nine definite cases of Reye’s syndrome (0.79 cases per million children). Eight of the nine children with Reye’s syndrome were found to have been exposed to aspirin. In part because of this survey result, the French Medicines Agency reinforced the international attention to the relationship between aspirin and Reye’s syndrome by issuing its own public and professional warnings about this relationship.
Named after Dr R. Douglas Reye.